MAUDE Adverse Event Report: STRYKER GMBH ONE-THIRD TUBULAR PLATE VARIAX 2 ONE-THIRD TUBULAR 12 HOLE / L143MM; PLATE, FIXATION, BONE

STRYKER GMBH ONE-THIRD TUBULAR PLATE VARIAX 2 ONE-THIRD TUBULAR 12 HOLE / L143MM; PLATE, FIXATION, BONE
Catalog Number 626682
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 06/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "during revision due to pseudarthrosis the surgeon discovered a broken plate.The plate was replaced.".
 
Event or Problem Description
As reported: "during revision due to pseudarthrosis the surgeon discovered a broken plate.The plate was replaced." additional information received: the patient felt a sharp pain after carrying a load.
 
Additional Manufacturer Narrative
Correction: please refer to section d6a.The reported event could be confirmed, since the device was returned broken as reported.The device inspection revealed the following: as received condition, the plate is broken apart between the sixth and seventh holes.No other devices, such as screws, were returned.The fracture resembles a fatigue fracture with uniform fine-grained texture over almost the complete surface.The breakage most likely started on the right side, where the shiny surfaces indicate that the fragments rubbed against each other during the crack progress before the plate broke apart.Furthermore, relevant dimensions were verified during the investigation and no deviation from the specification was detected.Following the above device inspection, no product related issue could be detected.It was however reported that the patient suffered from pseudarthrosis and that the broken plate was discovered because patient felt a sharp pain after carrying a load.Therefore, it is likely that the root cause of the event was a patient-related issue, due to the patient pseudarthrosis condition.It is important to note that since there was no additional information provided (x-rays, operation reports.), the root cause can only be assumed from the reported information and cannot be confirmed.In this relation, the following statements from the variax 2 one-third tubular instructions for use can be pointed out: post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
ONE-THIRD TUBULAR PLATE VARIAX 2 ONE-THIRD TUBULAR 12 HOLE / L143MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19818914
Report Number0008031020-2024-00276
Device Sequence Number15630529
Product Code HRS
UDI-Device Identifier07613327088533
UDI-Public(01)07613327088533(10)H64236
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K151879
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number626682
Device Lot NumberH64236
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/01/2024
Supplement Date Received by Manufacturer10/10/2024
Initial Report FDA Received Date07/24/2024
Supplement Report FDA Received Date11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale
Patient Weight56 KG